Can the new medication cause this?

Discussion in 'General Parenting' started by Kjs, Nov 23, 2010.

  1. Kjs

    Kjs Guest

    Ok, difficult child went off Abilify about 6 weeks ago. Two weeks ago he told me how angry he has been feeling and was willing to try a new antidepressant or something if it did not cause weight gain. husband took him in and came home with Geodan...only it is spelled with on. He started taking it on Friday, the 12th. The following week (last week) was horrible. Angry, yelling---flipping moods so fast I couldn't keep up. I would hang up he would call back, I would walk away, he would follow...he just kept on and on until he got to me and I lost it. Then he turns around and says "what did I do" over and over and over. We both are crying all the time. Last week was horrible. If you remember my post about him punching the lockers and other things.

    I called psychiatrist last week. Twice. Secratary called back both times after she talked to the doctor. Said to continue on the same medication until the first sample pack is gone (24th) then increase to the second sample pack. (from 20mgs to 40 mgs once a day)

    The weekend I worked, but the time I was home he was slamming doors (because husband said he had to do a homework assignment before going to girlfriends). The next day he went off because I told him he had to clean his room. (which I gave him several day notice.)

    Monday - yesterday. AWFUL. Had a meeting at school. All his teachers. I told the spec. ed teacher I did not want difficult child there because that usually does not turn out well. She insisted he be there.

    He has last block release, meaning he is done at 12:50 rather than 2:25. However, they told him if he sleeps in class or has missing work he will have to stay the last block and relearn what he should have or to complete missing work.

    They handed out his grade sheet. Failing every single class.(only three) 3 missing assignments in Physics, 8 missing assignments in economics, only had one assignment in engineering and didn't do it. I saw that sheet and looked at him and he looked at me and started yelling. Then took off and someone had to follow him.
    I was not very nice. Quite angry. I ask him every night if he has homework and everynight he says no. Then it was the back and forth arguing, then he was swearing. Everything I said he said I was lying. Finally they said no school work at home. He will just have to stay to do his work. When he completes his work he can leave early again. I did speak up and say how is that going to get him anywhere. If he doesn't do his daily work and stays after to complete missing work it is a never ending circle. We leave, and I told him he is not to disrespect me or the people in that room. He yells very loudly and I just keep walking. There were two teachers in the hall. Then BANG....I turn around and he punched the stupid lockers again. Made such a LOUD sound and echo in the hallway..everyone jumped.

    ride home was not good. So I dropped him off in the driveway. I tried to leave and he came charging at the car. I locked my windows and he kept charging at the car. I thought he was going to smash it so I kept going backwards. I finally looked up front after a block of driving in reverse and he was gone. I took a ride.

    We had just replaced his bedroom door, over the past year it has been punched so many times there was nothing left. When we hung it up we told difficult child please do not punch this, if you must, punch the bed, pillow or something that will not break. He agreed. Well, guess what. I got home from my ride to find the kitchen chairs thrown all over. Shoes thrown and a hole in his new bedroom door. I just cried.

    He keeps yelling at me saying "why don't you give up on me"..yelling it not very nice. Swearing. Saying he is a failure and will never be any good. Hates everyone. Everyone hates him. I don't know what to say. He keeps on and on until I react and when I do I lose it. I really do.

    I asked him this morning if he feels bad or has any remorse for breaking the door. I asked if he saw the sad and disappointing look on dad's face. He said yes he saw it and "I guess" I feel bad but don't know what the big deal is! OMG. He really doesn't care. I can't afford to keep fixing all the damages he is causing.

    If I say take your medication he says no. If I say I don't want you to take that--he wants to. If I say be nice, he is mean. I want him to like school and be active, he hates school and won't do a thing. I want good grades - he now wants to drop out. I don't know what to do. He then cries, he keeps yelling "what did I do" over and over. Says he will drop out. quit.

    He has never been this bad on a daily basis. I know this time of year usually shows a dark side of him, but not like this. I called psychiatrist back again today waiting for return call this afternoon. Can the medicine cause this?

    He has been on lamictal so long, can that just stop working? I really can't see things getting any worse if he didn't have any medication at all. (except for anxiety, that does help)

    I was upset also with the Special Education teacher. I have talked to her a lot about his depersonalization. She states "none of us like the reaction medication causes". GRRRR..I said "I wish someone would actually look up what depersonalization is. I keep repeating what it does to difficult child and what that causes, yet nobody even considers this issue. You cannot see it, he looks normal, but he struggles with this every single day. That is not the medication"

    I do want to just give up. I do. I can't live every day crying and afraid of what difficult child may do or how he feels. Seems as if we are back to living our lives on egg shells afraid to ever say no to difficult child in fear he might get angry.

    I told him he has to work for money to replace the door. I don't know how, I don't care, but he WILL earn the money to replace the door. (maybe just put that money away until a better time) I took his cell phone and computer away. I am not paying for him to sit on his facebook and play games and text people when he cannot even be respectful of me or others who try so hard to help him. Ofcourse, this was not a popular decision and again it is my fault.

    There is so much more, but this is way too long now. Just feeling so lost and so alone.
  2. Bunny

    Bunny Guest

    I have no answers for you, but wanted to give you (((hugs))). It's so hard when you have to walk on eggshells in your owns home. I hope that the psychiatrist has some answers for you and that it does get better. Keep us posted.

  3. MICHL

    MICHL New Member

    My difficult child had a trial of Geodon years ago.. after a brief tour I took him off it. It was awful.... It was so long ago I don't remember much, but it know that it increased his agitation & aggression.
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Hugs to you Kjs. I know how difficult this is to deal with. In some ways easy child/difficult child is a lot like this. Doesn't do her hw, doesn't do other work, doesn't care about consequences, asks us to give up on her. It is so wearing and so draining.

    My difficult child was on Lamictal for a long time; it helped him a lot while he was on it but eventually did stop.
  5. jannie

    jannie trying to survive....

    How much abilify was he on? Perhaps the reaction is more about the removal of the abilify as opposed to the geodon. Sorry things have been so awful
  6. smallworld

    smallworld Moderator

    Anger and irritability can be a symptom of depression. Abilify treats depresson. Perhaps Geodon is either not targeting the depression the way Abilify was or is not at a therapeutic level yet. Or perhaps Geodon is activating your difficult child. It has been known to activate children and adolescents, according to the psychopharm books I have read.

    I hope the psychiatrist will listen to you about your difficult child's behavior and how the current medication is not working.
  7. crazymama30

    crazymama30 Active Member

    Smallworld is right, anger and irritability can be a symptom of depression, they can also be a symptom of hypomania. Geodon activated husband, and it sounds like this may not be the medication for him. As for the lamictal, he may need the dose increased.

    Why did he stop the abilify?

    And K, with the bedroom door, I would quit replacing it. Hang a curtain if you want to, but if it were me I would quit spending the money on a new door and just take it off